Fifty-Two-Week Results of Clinical and Imaging Assessments of a Patient with Rheumatoid Arthritis Complicated by Systemic Sclerosis with Interstitial Pneumonia and Type 1 Diabetes despite Multiple Disease-Modifying Antirheumatic Drug Therapy That Was Successfully Treated with Baricitinib: A Novel Case ReportRead the full article
Case Reports in Rheumatology publishes case reports and case series on paediatric and adult rheumatological and musculoskeletal conditions, including novel therapies and advances in surgery and imaging.
Case Reports in Rheumatology maintains an Editorial Board of practicing researchers from around the world, to ensure manuscripts are handled by editors who are experts in the field of study.
Abstracting and Indexing
Latest ArticlesMore articles
Use of Doxycycline in a Patient following Minocycline-Induced Lupus
Minocycline, a tetracycline antibiotic, is commonly used to treat rosacea and acne vulgaris. A rare adverse reaction of minocycline use is the development of drug-induced lupus. Fortunately, most patients recover from minocycline-induced lupus (MIL) after the drug is discontinued. However, many patients, after recovering from MIL, may desire further treatment for their acne and may consider doxycycline, a close relative of minocycline. Though no cases of doxycycline-induced lupus have been reported, there is little guidance in the medical literature as to whether doxycycline poses a particular risk to patients who have recovered from MIL. We report the long-term follow-up of a patient who recovered from MIL (the diagnosis satisfying clinical and laboratory criteria) and was treated for 8 years with various forms of doxycycline without any untoward effects, suggesting that, at least in some cases, doxycycline can be used safely following MIL.
Rare Presentation of Disseminated Gout Nodulosis and Chronic Inflammatory Arthritis
Background. Gout is an inflammatory arthritis caused by monosodium urate (MSU) deposition. Acute gout is a dramatic painful swelling of the joint; however, MSU can deposit in other tissues as well, including skin, gastrointestinal tract, and bones over time. Disseminated tophi in the skin are a rare presentation of gout known as gout nodulosis. We present a case of gout nodulosis with subcutaneous diffuse miliary nodules in nonarticular areas with concurrent findings suggestive of chronic inflammatory arthritis. Case Presentation. A 39-year-old patient presented with intermittent painful swelling in multiple joints with prolonged morning stiffness. On exam, synovitis was present in multiple proximal interphalangeal joints, wrists, elbows, and knees. Chronic raised pearly nodular rash and swellings on extensor aspects of arms, legs, and anterior abdomen were noticeable. He had negative rheumatoid factor and anti-CCP antibody, C-reactive protein of 0.23 mg/dL, erythrocyte sedimentation rate of 37 mm/hr, and uric acid of 10.6 mg/dL. Hand X-rays revealed severe periarticular osteopenia and joint space narrowing in several joints. Musculoskeletal ultrasound showed a double contour sign at multiple joints and a tophaceous deposit over the olecranon fossa. The biopsy of the nodular rash was consistent with tophi. He was diagnosed with chronic tophaceous gout with skin nodulosis and possible overlap of seronegative rheumatoid arthritis given his X-ray findings. Conclusion. This case discusses one of the rare presentations of gout with disseminated gouty tophi in the skin to raise clinical awareness. The clinical dilemma of the overlap of gout and rheumatoid arthritis posing a diagnostic challenge for clinicians is also highlighted.
Childhood-Onset COPA Syndrome Recognized Retrospectively in the Context of Polyarticular Juvenile Idiopathic Arthritis and Rheumatoid Arthritis
COPA syndrome is a very rare autoinflammatory disorder manifesting with childhood-onset arthritis and pulmonary and renal disease, of which awareness may remain lacking. We present the case of a twenty-year-old male patient seen in the Young Adults with Rheumatic Disease clinic. Initially diagnosed with seropositive polyarticular juvenile idiopathic arthritis, the patient’s early childhood complaints of fatiguability, paroxysmal dyspnea, and pneumonia-like episodes were long to be felt unrelated to his arthritis. Upon transition to adult rheumatology care, a thorough review of the patient’s history prompted imaging which revealed interstitial lung disease. Restrictive spirometry and genetic testing confirmed the retrospective diagnosis of COPA syndrome.
Immune-Mediated Necrotizing Myopathy Manifesting after Five Years of Statin Therapy
Immune-mediated necrotizing myopathy (IMNM) is an increasingly common and serious condition in which autoantibodies attack muscle fibers causing clinically significant muscle weakness, fatigue, and myalgias. Recognizing the clinical presentation of IMNM is difficult but necessary, as rapid intervention decreases morbidity. We present a case of a 53-year-old female with IMNM induced by statin therapy with confirmed anti-3-hydroxy-3-methylglutaryl coenzyme A reductase antibodies present on serologic testing. The patient’s statin therapy was halted, and the patient was provided with one dose of methylprednisolone and ongoing therapy with mycophenolate. She showed subsequent slow improvements in her muscle weakness and myalgias. It is important for clinicians to be aware of the possible consequences of statin therapy, as these drugs are generally regarded as benign in the medical community. Clinicians should also be aware that statin-induced myopathy can occur at any time during statin therapy. The condition does not necessarily correlate with beginning a new statin medication, as demonstrated in this case in which the patient was on chronic statin therapy before developing symptoms. Continued clinician education and building the fund of medical knowledge regarding this disease are vital to enable clinicians to recognize this disease and act promptly to reduce patient morbidity and improve outcomes.
Time Course of Antispike Antibody Titer after Administration of BNT162b2 mRNA COVID-19 Vaccine in a Patient with Rheumatoid Arthritis on Methotrexate
Methotrexate, an anchor drug for rheumatoid arthritis, hinders the immunogenicity of mRNA COVID-19 vaccines. Therefore, an optimal vaccine strategy for patients with rheumatoid arthritis receiving methotrexate is vital. We monitored antispike antibody titers after BNT162b2 mRNA COVID-19 vaccination in seven healthcare workers and one methotrexate-treated rheumatoid arthritis patient. The antispike antibody titers of healthcare workers significantly increased immediately after primary vaccination and then continued to decrease, whereas those of the rheumatoid arthritis patient were significantly lower immediately after primary vaccination and then increased. The titers in all participants dramatically increased 1-month postbooster. These changes over time may suggest that in the methotrexate-treated rheumatoid arthritis patient, the generation of short-lived plasma cells was strongly suppressed; in contrast, the generation of long-lived plasma cells and memory B cells was intact. For methotrexate-treated rheumatoid arthritis patients, it is important to complete the primary and booster vaccination series to ensure sufficient immunity against COVID-19.
Coexistent Relapsing Polychondritis and Clinically Amyopathic Dermatomyositis: A Rare Association of Autoimmune Disorders
Relapsing polychondritis (RPC) is an uncommon autoimmune systemic disease characterized by recurrent inflammation of the cartilage tissue. It can occur alone or in association with other autoimmune diseases, vasculitis, or hematologic disorders. However, the association of RPC with dermatomyositis is extremely rare. Herein, we present a case of a 38-year-old man who developed concurrent RPC and clinically amyopathic dermatomyositis (CADM) manifested by auricular chondritis, nasal chondritis, polyarthritis, gottron papules, fingertip papules, skin biopsy consistent with dermatomyositis, and positive antimelanoma differentiation-associated gene 5 (MDA5) antibodies. RPC features resolved with corticosteroids, but CADM manifestations were resistant to corticosteroids, cyclophosphamide, azathioprine, and hydroxychloroquine. Subsequent therapy with rituximab was effective to control CADM manifestations. This case highlights the importance of recognizing CADM as part of the autoimmune diseases linked with RPC and maintaining a high level of awareness to initiate effective therapy to avoid the long-term complications associated with these conditions.